Alert archive / Minnesota / Tornado Warnings in 1998

Tornado Warning 37, NWS Duluth, MN

July 20, 1998Aitkin County, Minnesota

NWS Duluth, MN issued this tornado warning at Jul 20, 1998, 6:55 PM CDT for Aitkin County, Minnesota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 1998, 6:55 PM CDT (23:55 UTC)
Expired
Jul 20, 1998, 7:55 PM CDT
In force
60 min
Issued by
NWS Duluth, MN
Area
Whole counties

County Aitkin County, MN

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 2:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1998-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1998-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2372 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDLH 202355 RRA
TORDLH
MNC001-210055-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
655 PM CDT MON JUL 20 1998

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL AND SOUTHERN AITKIN COUNTY IN EAST CENTRAL MINNESOTA

* UNTIL 755 PM CDT

* AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 5 MILES SOUTHEAST OF CROSS LAKE...OR 16 MILES NORTH OF
  BRAINERD... MOVINGL SOUTHEAST AT 25 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  AITKIN BY 710 PM CDT
  MALMO BY 730 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

DAP/BJB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jul 20, 2:30 PM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 20, 2:30 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
230 PM CDT MON JUL 20 1998

OBVIOUS FOCUS FOR TONIGH IS SEVERE CONVECTION...WITH A LINE OF
STRONG THUNDERSTORMS MOVING ACROSS NORTH CENTRAL MINNESOTA IN AN
AREA OF PRONOUNCED MOISTURE CONVERGENCE OFF LAPS.

THE NEXT AREA THAT WILL NEED TO BE WATCHED IS ALONG THE COLD FRONT
LOCATED FROM EXTREME NORTHWEST MINNESOTA TO NEAR JAMESTOWN. A LINE
OF TCU HAS BEEN FIRING UP IN THE PAST HOUR OR SO ALONG THE
FRONT...WITH WARNINGS NOW BEING ISSUED ALONG THE FRONT. WHAT THIS
ALL BOILS DOWN TO IS A GOOD POSSIBILITY OF SEVERE WEATHER ACROSS THE
DULUTH COUNTY WARNING AREA. AGREE WITH SPC WITH MODERATE RISK
OUTLOOK FOR THE ENTIRE CWA. EXTREMELY FAVORABLE AIR MASS IN PLACE
ACROSS OUR CWA...WITH THE ATMOSPHERE BECOMING MORE UNSTABLE AS TIME
PROGRESSES. LAPS DATA SHOWS CAPE UP TO 4000 J/KG IN PORTIONS OF
CENTRAL MINNESOTA...WITH LOW CONVECTIVE INHIBITION.

MAIN EVENT WILL BE THIS AFTERNOON AND EVENING...WITH THE FRONT
MOVING THROUGH LATER THIS EVENING. WILL DEFINITELY NEED TO ADD
MENTION OF SEVERE WEATHER TO THE EVENING ZONES. WITH LITTLE
ADDITIONAL TIME FOR DISCUSSION...THINK MORNING ZONE TEMPERATURES FOR
TONIGHT SOUND. VERY GOOD.

DAP

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 1:51 PM CDTSevere Thunderstorm WarningDLHItasca, Koochiching54 min
Jul 20, 2:27 PM CDTTornado WarningDLHItasca53 min
Jul 20, 5:45 PM CDTSevere Thunderstorm WarningDLHCass65 min
Jul 20, 6:31 PM CDTSevere Thunderstorm WarningDLHCrow Wing59 min
Jul 20, 6:49 PM CDTTornado WarningDLHCrow Wing46 min

Nearby

Tornado Warnings in Minnesota, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.